# SDR CA120321009

- Difficulty date: March 19, 2012
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Curtis C46AAIRLIFT
- Aircraft time: 23,026 hours
- Engine: Pwa R280051M1
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Valve Spring
- Condition: Broken
- Location: Engine
- Stage of operation: NR
- How discovered: O
- Nature of condition: E
- Precautionary procedure: E

## Discrepancy

(CAN) DURING CRUISE FLIGHT, EXPERIENCED RAPID BACKFIRE FROM THE NR 1 ENGINE. THE CREW ELECTED TO SHUTDOWN THE ENGINE AND FEATHER THE PROPELLER. THE ACFT CONTINUED TO ITS DESTINATION AND LANDED WITHOUT INCIDENT.  IT WAS DISCOVERED DURING INSPECTION THAT THE NR 17 CYLINDER ASSY HAD BROKEN THE VALVE SPRING ON THE INTAKE VALVE. THIS CAUSED THE VALVE TO FLOAT ON THE DAMPENER SPRING AND CAUSED THE RAPID BACKFIRE. THE TSO OF THE ENGINE WAS 124 HOURS, WITH THE LAST VALVE CHECK AT 104.2 HOURS TSO.
